Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Topeka, KS

May 14, 2018Clay County, Cloud County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 12:12 AM CDT for Clay County, Cloud County, Riley County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 12:12 AM CDT (05:12 UTC)
Expired
May 14, 2018, 12:45 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Clay County, KS, Cloud County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS53 KTOP 140512
SVRTOP
KSC027-029-161-140545-
/O.NEW.KTOP.SV.W.0061.180514T0512Z-180514T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1212 AM CDT MON MAY 14 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Riley County in northeastern Kansas...
  Northern Clay County in north central Kansas...
  Southeastern Cloud County in north central Kansas...

* Until 1245 AM CDT

* At 1212 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Miltonvale to near Longford, moving
  east at 45 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Clay Center, Miltonvale, Leonardville, Morganville, Randolph, Green
  and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9702 3957 9682 3937 9670 3929 9737
      3931 9738 3931 9749 3940 9755
TIME...MOT...LOC 0512Z 250DEG 38KT 3926 9747 3916 9736 

HAIL...0.88IN
WIND...70MPH
 
$$

Baerg
3 follow-up statements
518 
WWUS53 KTOP 140527
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1227 AM CDT MON MAY 14 2018

KSC027-029-161-140545-
/O.CON.KTOP.SV.W.0061.000000T0000Z-180514T0545Z/
Riley-Clay-Cloud-
1227 AM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN RILEY...NORTHERN CLAY AND SOUTHEASTERN CLOUD
COUNTIES...

At 1226 AM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Idana to 4 miles south of Clay Center
to 5 miles southwest of Wakefield to near Moonlight, moving east at
50 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Clay Center, Miltonvale, Leonardville, Morganville, Randolph, Green
and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9702 3957 9682 3937 9670 3929 9737
      3931 9738 3931 9749 3940 9755
TIME...MOT...LOC 0526Z 253DEG 38KT 3941 9725 3931 9715 3915 9708 3898
9709

HAIL...0.88IN
WIND...70MPH
 
$$

Baerg
971 
WWUS53 KTOP 140534
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1234 AM CDT MON MAY 14 2018

KSC029-140544-
/O.CAN.KTOP.SV.W.0061.000000T0000Z-180514T0545Z/
Cloud-
1234 AM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3946 9737 3957 9703 3957 9682 3937 9670
      3929 9737
TIME...MOT...LOC 0534Z 250DEG 38KT 3944 9716 3934 9706 3918 9699 3901
9700

$$

KSC027-161-140545-
/O.CON.KTOP.SV.W.0061.000000T0000Z-180514T0545Z/
Riley-Clay-
1234 AM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN RILEY AND NORTHERN CLAY COUNTIES...

At 1234 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Morganville to 4 miles southeast
of Clay Center to 3 miles southeast of Wakefield to near Chapman,
moving east at 45 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Clay Center, Leonardville, Morganville, Randolph, Green and Idana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 9737 3957 9703 3957 9682 3937 9670
      3929 9737
TIME...MOT...LOC 0534Z 250DEG 38KT 3944 9716 3934 9706 3918 9699 3901
9700

HAIL...0.88IN
WIND...70MPH
 
$$

Baerg
962 
WWUS53 KTOP 140543 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1243 AM CDT MON MAY 14 2018

KSC027-161-140553-
/O.EXP.KTOP.SV.W.0061.000000T0000Z-180514T0545Z/
Riley-Clay-
1243 AM CDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY AND
NORTHERN CLAY COUNTIES WILL EXPIRE AT 1245 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3946 9737 3957 9703 3957 9682 3937 9670
      3929 9737
TIME...MOT...LOC 0543Z 250DEG 38KT 3947 9707 3937 9697 3921 9690 3904
9691

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:44 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 13, 6:44 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
644 PM CDT Sun May 13 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun May 13 2018

The stationary frontal boundary continues to bisect northeast Kansas
from southwest to northeast.  Clouds have finally broken up this
afternoon which will allow areas north of the boundary to reach into
the low 80s and areas south will approach 90.  A strong cap in place
this afternoon has inhibited any convection from forming, with the
best chance for storm initiation later this evening in central
Kansas and along the boundary as a wave moves over the central
Plains.  Due to the EML in place today, an excess of CAPE exists in
the warm sector along with effective shear of roughly 30-35 knots
over northeast Kansas.  Any storms that do form in this environment
will have the potential to produce large hail and and damaging wind
gusts.  The severe potential will decrease shortly after sunset. The
main area for storms will be along and north of I-70 tonight.

CAMs indicate there may be a few storms still lingering by early
morning across central Kansas, although these storms are not
expected to be severe.  The main wave on Monday to come out is
expected to once again initiate scattered storm development in the
afternoon along the ever present surface boundary.  The cap tomorrow
is much weaker and looks to be overcome in the afternoon hours.
Strong buoyancy and steep mid-level lapse rates will once again make
the main hazards with any storms that do form large hail and
damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun May 13 2018

Models continue to develop convection along and north of the frontal
boundary Monday evening, especially across northeast Kansas. An
unstable airmass characterized by MUCAPE in excess of 3000 J/kg, 30
to 40 kts of shear and steep mid level lapse rates will be in place.
In addition, locally heavy rainfall will be possible in northeast
Kansas within the 850-700 theta-e ridge and where pooling of low to
mid level moisture is forecast along the Highway 36 corridor from
Seneca eastward into Missouri. Models also show good moisture
transport focused in northeast Kansas and northwest Missouri as well
which should contribute to increased precipitation efficiency. Weak
impulses are expected to move northeast into the area during the
evening hours along with a 50 to 55 kt mid level jet that is
forecast to move northeast through the CWA during the evening hours.
Large hail and damaging winds are the main hazards expected, with
large hail primarily north of the frontal boundary, as well as
locally heavy rainfall.

Tuesday and Wednesday will see a quasi zonal flow across Kansas as
an upper trough remains over the west. Impulses will eject out into
the Plains resulting in maintaining small chances of convection
through the week. Thursday and Friday ridging aloft occurs as the
trough in the west begins to move across the Rockies. The trough is
forecast to move out into the Plains next weekend increasing the
chances for showers and thunderstorms across central and eastern
Kansas. Temperatures remain in the 80s for highs most days with lows
in the 50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun May 13 2018

For the 00z TAFs, main focus is on the potential for scattered
thunderstorm development tonight and again late Monday afternoon
and evening. For tonight, short-range models show the best
potential for thunderstorm development near KMHK, so have just
VCTS for KTOP/KFOE at this time. While cloud cover may scatter out
some overnight, another advancing shortwave late Monday morning
will bring low clouds into the area, with some models showing the
potential for some periods of MVFR cigs late morning/early
afternoon. Thunderstorm redevelopment is possible near the TAF
sites by the end of the TAF period, so will be looking into this
further in the next TAF issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...53
AVIATION...Hennecke
Hazardous weather outlook, May 13, 3:19 PM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 PM CDT Sun May 13 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-142030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 PM CDT Sun May 13 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for thunderstorms late this evening into the
overnight hours. Any storm that develops may produce hail and
strong wind gusts. Locations along and north of Interstate 70 are
more likely to see the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across northeast Kansas Monday
late afternoon and evening. A few of the storms may severe. The
main concerns with the storms would be for damaging wind gusts,
locally heavy rainfall, and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 13, 10:32 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
1032 PM CDT SUN MAY 13 2018

KSZ034-140400-
Ottawa-
1032 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY UNTIL 1100
PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tescott, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3931 9793 3931 9789 3923 9761 3896 9783
      3896 9793
TIME...MOT...LOC 0332Z 198DEG 28KT 3898 9791

Baerg
Special weather statement, May 13, 10:41 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1041 PM CDT SUN MAY 13 2018

KSZ008-009-020-140445-
Republic-Cloud-Washington-
1041 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES UNTIL 1145 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Norway, Republic, Munden,
Narka and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9723 3955 9790 3957 9793 4000 9793
TIME...MOT...LOC 0341Z 221DEG 32KT 3965 9790

Baerg
Special weather statement, May 13, 10:50 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
1050 PM CDT SUN MAY 13 2018

KSZ020-021-034-035-140430-
Clay-Cloud-Dickinson-Ottawa-
1050 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...EASTERN
OTTAWA...SOUTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES UNTIL 1130
PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Bennington, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Bennington, Miltonvale, Wells, Manchester, Longford, Oak
Hill and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3912 9769 3938 9754 3928 9717 3895 9737
      3896 9737 3896 9770
TIME...MOT...LOC 0350Z 211DEG 25KT 3898 9757

Baerg
Special weather statement, May 13, 11:13 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
1113 PM CDT SUN MAY 13 2018

KSZ008-009-020-021-034-140500-
Republic-Clay-Cloud-Washington-Ottawa-
1113 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA...SOUTHERN REPUBLIC...
SOUTHWESTERN WASHINGTON...NORTHWESTERN CLAY AND CLOUD COUNTIES UNTIL
MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Delphos to 4 miles south
of Beverly. Movement was northeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Concordia, Minneapolis, Clyde, Clifton, Miltonvale, Glasco, Delphos,
Tescott, Jamestown, Norway, Culver, Agenda, Aurora, Vining and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3974 9793 3974 9708 3896 9770 3896 9793
TIME...MOT...LOC 0413Z 210DEG 33KT 3931 9774 3896 9800

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:32 PM CDTSpecial Weather StatementTOPOttawa28 min
May 13, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
May 13, 10:41 PM CDTSpecial Weather StatementTOPRepublic64 min
May 13, 10:50 PM CDTSpecial Weather StatementTOPOttawa40 min
May 13, 11:13 PM CDTSpecial Weather StatementTOPCloud, Ottawa47 min
May 13, 11:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley49 min
May 14, 12:36 AM CDTSpecial Weather StatementTOPWashington39 min
May 14, 1:48 PM CDTSpecial Weather StatementTOPCoffey27 min
May 14, 1:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon52 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningTOPCoffey47 min
May 14, 2:45 PM CDTSpecial Weather StatementTOPGeary45 min
May 14, 2:49 PM CDTSevere Thunderstorm WarningTOPGeary, Morris41 min
May 14, 3:00 PM CDTSpecial Weather StatementTOPAnderson30 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey43 min
May 14, 3:21 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee38 min
May 14, 3:30 PM CDTSevere Thunderstorm WarningTOPCoffey45 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee46 min
May 14, 3:56 PM CDTSpecial Weather StatementTOPPottawatomie49 min
May 14, 4:11 PM CDTFlash Flood WarningTOPAnderson, Coffey7 hr
May 14, 4:24 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee51 min
May 14, 4:28 PM CDTSpecial Weather StatementTOPOsage32 min
May 14, 4:40 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee35 min
May 14, 5:00 PM CDTSevere Thunderstorm WarningTOPLyon45 min
May 14, 5:02 PM CDTSpecial Weather StatementTOPShawnee43 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
May 14, 5:41 PM CDTSpecial Weather StatementTOPJackson49 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningTOPLyon46 min
May 14, 5:48 PM CDTSevere Thunderstorm WarningTOPCoffey42 min
May 14, 5:51 PM CDTSevere Thunderstorm WarningTOPJackson39 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon50 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningTOPLyon, Osage49 min
May 14, 6:15 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage30 min
May 14, 6:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee40 min
May 14, 6:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Osage36 min
May 14, 6:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage20 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage32 min
May 14, 6:48 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee42 min
May 14, 6:57 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.